Benadryl (diphenhydramine) is a commonly available medication used largely for the treatment of allergies and sleep problems. It is available over the counter meaning that no prescription is required for the purchase of Benadryl. It is a member of the antihistamine class of drugs and achieves the majority of its effects through its action at the H1 receptor in the brain. Histamine has been found to be linked to many of the symptoms of allergies as well as an inability to sleep. With Benadryl's ability to lower histamine concentrations within the cells in the body it is a powerful aid to combating allergy symptoms as well as insomnia. Benadryl is tolerated pretty well by the human body but if excessive amounts are taken it can result in an overdose. Benadryl overdose is not typically fatal but can produce frightening and uncomfortable side effects in those that experience it.
Benadryl overdose symptoms
The first symptoms of a Benadryl overdose will be a dry mouth and a dry throat. This is due to Benadryl's anticholinergic effects which become more pronounced as dosages increase. A large amount of sedation may also occur following a Benadryl overdose. This will also often be accompanied by an inability to speak clearly and a loss of coordination and balance. Many overdose victims also experience stomach pain and nausea. A rapid heartbeat and a flushing of the skin is also a common symptom of a Benadryl overdose. Overdoses of Benadryl can also lead to an inability to urinate.
With more severe overdoses all these symptoms may be experienced with the addition of intense hallucinations. These hallucinations are due to a disturbance in normal thought patterns. It is thought that Benadryl's action as an anticholinergic agent may be what produces these hallucinations. A large overdose of Benadryl can produce vivid and frightening hallucinations making the overdose victim appear agitated. These hallucinations can be dangerous as they may lead the individual to commit dangerous actions due to their extreme disorientation. In rare cases a Benadryl overdose may be toxic to the body and lead to death. It can also be fatal from causing respiratory depression. Seizures may also be experienced if potentially toxic amounts of Benadryl are taken.
Benadryl overdose treatment
It is important to start treatment immediately if a Benadryl overdose is experienced. The individual will be given intravenous fluids in order to help avoid severe dehydration and assist the body in eliminating the excess Benadryl in their system. The patient who has overdosed on Benadryl will also have their cardiac functions closely monitored. Benzodiazepines may also be administered to lower the possibility of seizures. Care must be given when administering benzodiazepines as these may increase the risk of respiratory depression developing. Activated charcoal may also be administered to eliminate any Benadryl in the stomach that has not yet been absorbed. Physostigmine will also often be given to treat a Benadryl overdose as it reverses the anticholinergic effects of Benadryl and results in a lessening of the symptoms experienced. With proper and timely treatment Benadryl overdoses are very treatable and doctors are able to minimize the chance of long term side effects developing from an overdose.